Idaho, 2011

Flash Flood in Idaho, July 12, 2011

July 12, 2011 · NWS PIH · 1 event in 1 county or zone

30 inches in 15 minutes caused extensive street flooding in the city of Challis.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Rainfall of 0.30 inches in 15 minutes caused extensive street flooding in the city of Challis.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 12, 2:51 AM MST, 9 hours 57 minutes earlier.

Area forecast discussion, Jul 12, 2:51 AM MST, 9 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
351 AM MDT TUE JUL 12 2011

.SHORT TERM...TODAY THROUGH THU NIGHT. UPPER LEVEL LOW IS SLOWLY
PUSHING ONSHORE AND LIFTING TO THE NORTHEAST...SO SOUTHERLY FLOW
WILL LINGER TODAY AND CREATE ANOTHER UNSTABLE AFTERNOON WITH
SHOWERS AND THUNDERSTORMS EXPECTED. THE SOUTHERN END OF THE COLD
FRONT ASSOCIATED WITH THIS TROUGH PUSHES THROUGH THE NORTHERN END
OF THE FORECAST AREA ON THU. THIS WILL KEEP TEMPERATURES ON THE
COOL SIDE...BUT NOT AS COOL AS THE NAM IS FORECASTING TODAY.
HIGHLY DOUBT THE 78 DEGREE MAXIMUM FOR POCATELLO...SO THREW OUT
THE NAM-12 SOLUTION IN FAVOR OF THE GFS-40. WIND CONTINUES LIGHT
TODAY SO NO LAKE WIND ADVISORY. HOWEVER...LAKE WIND ADVISORY MAY
BE NEEDED WED AFTERNOON AS THE TROUGH AND FRONT ENTER IDAHO. MESSICK

.LONG TERM...FRI THROUGH MON NIGHT.  UPPER LEVEL RIDGE STILL
EXPECTED TO STRENGTHEN BY SAT OR SUN AND WARM UP IS EXPECTED THEN.
CONTINUED LOW POPS...MAINLY IN THE MOUNTAINS. MESSICK

&&

.AVIATION...WEATHER CONTINUES TO BE LIKE A BROKEN RECORD TODAY. THIS
MEANS ANOTHER DAY OF VICINITY THUNDERSTORMS IN THE AFTERNOON AND
EVENING HOURS. WINDS WILL BE GUSTY AROUND ANY THUNDERSTORM.
OTHERWISE EXPECT MAINLY VFR CONDITIONS. HATTINGS

&&

.FIRE WEATHER...MORE OF THE SAME TODAY WITH ANOTHER DAY OF SCATTERED
SHOWERS AND THUNDERSTORMS...MAINLY IN THE AFTERNOON AND EVENING
HOURS WITH THE BEST CONCENTRATION AROSS THE HIGHER ELEVATIONS.
STRONG AND GUSTY WINDS ALONG WITH LOCALLY HEAVY RAINS COULD OCCUR
WITH ANY THUNDERSTORM. AN UPPER LEVEL LOW MOVING INTO THE WASHINGTON
COAST ON WEDNESDAY AND THEN SKIRTING THE US-CANADIAN BORDER WILL
HELP SHUT OFF THE MONSOONAL MOISTURE AND SHIFT THE FOCUS OF
AFTERNOON THUNDERSTORMS TO THE CENTRAL MOUNTAINS WHERE THE BEST
INSTABILITY WILL BE FOUND. WARMER AND DRIER CONDITIONS ARE EXPECTED
FOR EARLY NEXT WEEK AS RIDGING BUILDS ACROSS THE AREA. HATTINGS

&&

.HYDROLOGY...TETON RIVER IN THE DRIGGS AREA CONTINUES TO HAVE
FLOODING PROBLEMS. FLOODING AT THE SNAKE RIVER IN BLACKFOOT IS
DOWN TO MINOR AND SHOULD GRADUALLY RECEDE DURING THE NEXT 24 TO 48
HOURS. MESSICK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 12, 6:02 AM MST, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
702 AM MDT TUE JUL 12 2011

IDZ017>025-031-032-131200-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
702 AM MDT TUE JUL 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED
THUNDERSTORMS ARE POSSIBLE THROUGOUT TODAY AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED
THUNDERSTORMS WILL CONTINUE TO BE A RISK EACH AFTERNOON AND
EVENING UNTIL SATURDAY WHEN DRIER AND MORE STABLE AIR MOVES INTO
SOUTHERN IDAHO.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, Jul 12, 12:25 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
125 PM MDT TUE JUL 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 PM     HAIL             CHALLIS                 44.51N 114.22W
07/12/2011  E0.75 INCH       CUSTER             ID   EMERGENCY MNGR

            VERY HEAVY RAINFALL WITH STORM.

&&

GWICKLUN
Special weather statement, Jul 12, 12:29 PM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
129 PM MDT TUE JUL 12 2011

IDZ018-032-122015-
CUSTER ID-
129 PM MDT TUE JUL 12 2011

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL CUSTER COUNTY IN CENTRAL IDAHO

UNTIL 215 PM MDT

AT 124 PM MDT...STORM SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR
CHALLIS..MOVING NORTHEAST AT 20 MPH.

HEAVY RAIN AND HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
   CHALLIS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4476 11422 4475 11411 4473 11405 4467 11403
      4460 11395 4431 11420 4443 11446
TIME...MOT...LOC 1927Z 206DEG 16KT 4448 11424

DSH
Local storm report, Jul 12, 12:45 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
145 PM MDT TUE JUL 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0132 PM     HAIL             3 NNE CHALLIS           44.55N 114.20W
07/12/2011  M0.25 INCH       CUSTER             ID   TRAINED SPOTTER

            O.3O INCH OF RAIN IN 15 MINUTES. HAIL MEASURED 1/4 TO 3/8
            INCH DIAMETER.

&&

GWICKLUN

The radar

The Boise radar (KCBX), 199 km away, was scanning. The volume nearest the first event began at 19:49 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Custer

When
July 12, 12:48 PM MST to 3:00 PM MST
Where
Custer County, 3 mi N of Challis to 3 mi W of Challis
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
44.543, -114.230

Rainfall of 0.30 inches in 15 minutes caused extensive street flooding in the city of Challis.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2011Every state in 2011This day in weather historyWarnings in Idaho, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335279.